Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2003, 5:00 PM EDT for Isabella County, Mecosta County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 5:00 PM EDT (21:00 UTC)
- Expired
- Jul 13, 2003, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Isabella County, MI, Mecosta County, MI
The radar
The Grand Rapids radar (KGRR), 96 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
523
WUUS53 KGRR 132100
SVRGRR
MIC073-107-132130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ISABELLA COUNTY IN CENTRAL MICHIGAN
MECOSTA COUNTY IN CENTRAL MICHIGAN
* UNTIL 530 PM EDT
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL THUNDERSTORMS ACROSS ISABELLA AND MECOSTA COUNTIES...
MOVING EAST AT 20 MPH. EACH OF THESE STORMS HAS THE POTENTIAL FOR
DROPPING HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.
LAT...LON 4382 8460 4363 8461 4351 8474 4346 8505
4346 8558 4381 8558
$$
BEACHLER OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:27 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 13, 4:27 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 430 PM EDT SUN JUL 13 2003 OUR MAIN SHORT TERM FCST CHALLENGES ARE TO DETERMINE CHANCES FOR TSTORMS THROUGH THE REST OF THE AFTN INTO THIS EVENING AND AGAIN LATE MONDAY NIGHT AND TUESDAY. AT 18Z THE SFC WX MAP SHOWS HIGH PRESSURE CENTERED OVER THE MID ATLANTIC REGION. AT THE UPPER LEVELS A WEAK 500 MB TROUGH IS STILL IN PLACE OVER OUR AREA. VIS SAT TRENDS AND SFC OBS INDICATE THE CU FIELD DEVELOPED RAPIDLY ALONG THE US-131 CORRIDOR. TSTORMS HAVE DEVELOPED RAPIDLY ACROSS OUR NE CWA. WEVE ALREADY RECEIVED REPORTS OF QUARTER SIZED HAIL COVERING THE GROUND IN RODNEY (MECOSTA COUNTY) AND NICKEL SIZED HAIL NEAR EVART (OSCEOLA COUNTY). THE STORMS DEVELOPED IN THE AREA OF BEST SFC CONVERGENCE AND THE COLD POOL OF AIR ALOFT IS STILL OVER OUR AREA. LIS DERIVED FROM THE GOES SOUNDER HAVE FALLEN TO -1 TO -2 AND MAY FALL A BIT MORE LATE THIS AFTN DURING THE TIME OF MAX SFC HEATING. THE STRONGEST STORMS WILL CONTINUE TO PRODUCE HAIL DUE TO THE COLD AIR ALOFT AND FREEZING LEVELS DOWN AROUND 9 KFT. TSTORMS AND THE CU WILL RAPIDLY DISSIPATE AFTER SUNSET AND WELL HAVE CLEAR SKIES OVERNIGHT. WELL BE IN S TO SW FLOW MONDAY WITH THE HIGH PRESSURE RIDGE OFF THE EAST COAST AND AHEAD OF THE APPROACHING COLD FRONT. THIS COMBINED WITH A GOOD DEAL OF SUN WILL HELP TO BOOST MAX TEMPS INTO THE LOWER TO PERHAPS MIDDLE 80S. THE ETA CU SCHEME INDICATES NOTHING BUT SCATTERED AFTN CU WILL DEVELOP TOMORROW, MAINLY ACROSS OUR SE CWA. WITH THE UPPER TROF AXIS EAST OF OUR AREA TOMORROW WE SHOULDNT HAVE TO DEAL WITH ANY SHOWERS/TSTORMS. THE COLD FRONT WILL MOVE INTO OUR REGION AND EXTEND FROM NEAR SSM SOUTH SOUTHWEST TO MKE AND RFD BY 12Z TUE. ETA, GFS AND CANADIAN ARE ALL QUITE SIMILAR IN THIS FRONTAL TIMING. SCATTERED SHOWERS AND TSTORMS WILL DEVELOP ACROSS OUR NORTHERN AND WESTERN CWA AFTER 06Z TUE, AND ACROSS OUR SE CWA AFTER 12Z TUE. WE DONT EXPECT THE ACTIVITY COMING THROUGH DURING THE EARLY MORNING HOURS TO PRODUCE SVR WX. HOWEVER, THE FRONT WILL NOT BE IN A HURRY TO CLEAR OUR CWA AND WILL BISECT OUR CWA BY 18Z TUE. THEREFORE, ADDITIONAL STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT TUESDAY AFTN, ESPECIALLY ACROSS OUR SOUTHERN AND EASTERN CWA. 12Z ETA GUIDANCE PROGS SB CAPES TO RISE TO NEAR 2,000 J/KG OR A LITTLE HIGHER ALONG THE I-94 CORRIDOR TUE AFTN WITH DEW POINTS IN THAT AREA INTO THE LOWER 70S. SO WELL KEEP A CHANCE OF TSTORMS GOING IN THE FCST ACROSS THAT AREA THROUGH TUE AFTN. NW WINDS WILL USHER IN DRIER AIR BEHIND THE FRONT TUESDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE WEST. SKIES WILL CLEAR FROM NW TO SE OVERNIGHT. LAURENS EXTENDED FORECAST DISCUSSION... NORTHWEST FLOW WILL SEND A COUPLE OF SHORT WAVE OUR WAY COME MID WEEK. AS THE FIRST ONE PASSES BY ON WEDNESDAY SURFACE RIDGING WILL BE IN PLACE. ALSO LOW LEVEL MOISTURE LOOKS LIMITED...SO WILL CONTINUE WITH A DRY FORECAST FOR WEDNESDAY. THE SECOND WAVE TO COME THROUGH WILL BE LATE THURSDAY INTO FRIDAY AND WILL BE ACCOMPANIED BY A SURFACE COLD FRONT. WILL CARRY PCPN CHCS WITH THIS SECOND WAVE. SURFACE RIDGING FOLLOWS FOR THE REMAINDER OF THE WEEK SO QUIET WEATHER SHOULD PREVAIL. THE UPPER FLOW STAYS NORTHWEST INTO NEXT WEEKEND SO TEMPS WILL STAY CLOSE TO NORMAL OR SLIGHTLY BELOW. JK .GRR...NONE.
Hazardous weather outlook, Jul 13, 6:30 AM EDT, 10 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL RESTRICT VISIBILITIES TO LESS THAN A HALF MILE IN SPOTS BEFORE DISSIPATING BETWEEN 8 AND 9 AM. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING EAST OF HIGHWAY 131. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH PEA SIZED HAIL AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE TO THE EAST AT AROUND 10 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT MAY BE NECESSARY LATE MONDAY NIGHT AND TUESDAY. MEADE
In the hours before
Local storm report, Jul 13, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0405 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM MEREDITH MI 1.75 IN HAIL
07/13/03 GLADWIN
0357 PM LEOTA MI 1.75 IN HAIL
07/13/03 OAKLAND
0335 PM RODNEY MI 1.00 IN HAIL
07/13/03 MECOSTA HAIL COVERED GROUND
0315 PM 3 NE EVART MI 0.88 IN HAIL
07/13/03 OSCEOLA
JKLocal storm report, Jul 13, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0405 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM MEREDITH MI 1.75 IN HAIL
07/13/03 CLARE
0357 PM LEOTA MI 1.75 IN HAIL
07/13/03 CLARE
0335 PM RODNEY MI 1.00 IN HAIL
07/13/03 MECOSTA HAIL COVERED GROUND
0315 PM 3 NE EVART MI 0.88 IN HAIL
07/13/03 OSCEOLA
JKLocal storm report, Jul 13, 4:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0456 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 W ROSEBUSH MI 0.75 IN HAIL
07/13/03 ISABELLA
0325 PM 3 W HERSEY MI 1.00 IN HAIL
07/13/03 OSCEOLA
JKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 25 min |
| Jul 13, 3:26 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 34 min |
| Jul 13, 3:45 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 30 min |
| Jul 13, 4:00 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 60 min |
| Jul 13, 4:34 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 41 min |
| Jul 13, 5:02 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 28 min |
| Jul 13, 5:29 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.